• How do I treat my keratitis if I’m a steroid responder?


    Question:

    I’ve had nummular keratitis for three years and am wondering how long it persists. I can't stop prednisolone because it recurs. I’m a steroid responder and now I have cataract as well. What other options do I have?


    Answer:

    Nummular keratitis describes a pattern of corneal inflammation that is usually caused by a virus like varicella zoster, which causes chicken pox/shingles, or adenovirus, which causes conjunctivitis (pink eye).

    The treatment is steroid eye drops, but occasionally it can be difficult to taper them off without the inflammation coming back. Sometimes this is due to the steroids being tapered too early or too quickly. In these cases, I prefer not to start the steroid taper until a few weeks after I feel the inflammation is completely resolved. With each recurrence, I also extend the steroid a bit longer, sometimes waiting a few weeks before tapering to the next step.

    Once someone is down to one steroid drop a day, I may further taper the steroid to every other day, every third day, or every week. If a patient is taking a strong steroid such as difluprenate, I always switch to a weaker strength steroid before stopping. If all of these strategies do not work, I have also tried another anti-inflammatory drop cyclosporin off-label with occasional success.

    However, even if you need to stay on steroids for successful treatment, that is okay. Inflammation control is always the first priority. Steroids can cause the eye pressure to go up and can also cause cataracts. But elevated eye pressure can be treated, and cataracts can be removed, but inadequately controlled inflammation can lead to more significant consequences.


    Answered By: